Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Arc distance equals level number

Authors: Sangbum Cho, Darryl McCullough and Arim Seo
Journal: Proc. Amer. Math. Soc. 137 (2009), 2801-2807
MSC (2000): Primary 57M25
Published electronically: March 18, 2009
MathSciNet review: 2497495
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a knot in $ 1$-bridge position with respect to a genus-$ g$ Heegaard surface that splits a $ 3$-manifold $ M$ into two handlebodies $ V$ and $ W$. One can move $ K$ by isotopy keeping $ K\cap V$ in $ V$ and $ K\cap W$ in $ W$ so that $ K$ lies in a union of $ n$ parallel genus-$ g$ surfaces tubed together by $ n-1$ straight tubes, and $ K$ intersects each tube in two arcs connecting the ends. We prove that the minimum $ n$ for which this is possible is equal to a Hempel-type distance invariant defined using the arc complex of the two-holed genus-$ g$ surface.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M25

Retrieve articles in all journals with MSC (2000): 57M25

Additional Information

Sangbum Cho
Affiliation: Department of Mathematics, University of California, Riverside, California 92521

Darryl McCullough
Affiliation: Department of Mathematics, University of Oklahoma, Norman, Oklahoma 73019

Arim Seo
Affiliation: Department of Mathematics, California State University, San Bernardino, California 92407

PII: S 0002-9939(09)09874-8
Received by editor(s): September 22, 2008
Received by editor(s) in revised form: January 7, 2009
Published electronically: March 18, 2009
Additional Notes: The second author was supported in part by NSF grant DMS-0802424
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia